New Mexico, 2013

Hail in New Mexico, August 16, 2013

August 16, 2013 · NWS ABQ · 1 event in 1 county or zone

Thunderstorms developed along the east slopes of the central mountain chain and pushed slowly south southeast across the high plains. Most of the activity produced only light to moderate rainfall amounts and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Thunderstorms developed along the east slopes of the central mountain chain and pushed slowly south southeast across the high plains. Most of the activity produced only light to moderate rainfall amounts and gusty winds. However, a strong storm did manage to develop and produce nickel size hail along Highway 285 in extreme southwestern De Baca County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 16, 2:00 PM MST, 30 minutes earlier.

Area forecast discussion, Aug 16, 2:00 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT FRI AUG 16 2013

.DISCUSSION...
STORMS FIRING OVER THE WRN AND NRN HIGH TERRAIN SIMILAR TO
THURSDAY...WITH SIMILAR MOTION. OUTFLOW BOUNDARY FROM LAST NIGHTS
CONVECTION TO OUR EAST WAS TRUCKING WESTWARD FROM APPROXIMATELY FT
SUMNER TO ROW LATE THIS MORNING...DOESN/T APPEAR TO HAVE HAD MUCH OF
AN IMPACT AS OF YET. WHILE AN ISOLD STRONG TO SVR STORM REMAINS
POSSIBLE IN THE EAST NEAR THE TX BORDER LATER THIS AFTERNOON AND
EARLY EVENING...LATEST SWOMCD ANTICIPATES COVERAGE TOO SPARSE FOR A
WATCH. OTHERWISE DEWPOINTS HAVEN/T CRATERED AS MUCH OVER THE
NORTHWEST TODAY...TPW IMAGERY INDICATES DRIER AIR OVERALL HAS PUSHED
INTO THE NORTHERN HALF TO TWO THIRDS OF THE STATE...WITH SOME OF THE
DRIEST AIR THROUGH THE UPPER/MID RGV.

SIMILAR PATTERN TO HOLD SATURDAY INTO SUNDAY. MODELS SLOWER TO
INCREASE MOISTURE INTO THE STATE AS THEY DON/T MOVE THE RIDGE AS
QUICKLY EASTWARD. THIS TREND CONTINUES INTO NEXT WEEK/S FORECAST.
THERE IS BETTER AGREEMENT THE RIDGE WILL BE THE VICTOR IN THE TROUGH
VS RIDGE BATTLE AND WILL DEFLECT THE INCOMING TROUGH. THEREFORE
NUDGED UPWARD HIGH TEMPERATURES A BIT FOR EARLY TO MID NEXT WEEK
ALTHOUGH STILL EXPECT AN INCREASE IN MOISTURE DURING THIS PERIOD.
BY LATE NEXT WEEK THE HIGH CENTER CONTINUES TO DRIFT TO OUR
NORTHEAST POSSIBLY ALLOWING SYSTEMS CIRCULATING FROM EAST TO WEST TO
IMPACT NEW MEXICO.

&&

.FIRE WEATHER...
UPPER LEVEL HIGH PRESSURE NEAR THE AZ/NM BORDER WILL BE SLOW TO MOVE
OVER THE NEXT SEVERAL DAYS...DRIFTING NORTH SLIGHTLY WHILE
ELONGATING ON A NORTH-SOUTH AXIS. THIS WILL KEEP A SOMEWHAT
PERSISTENT PATTERN IN PLACE WITH ONLY MINOR CHANGES DAY BY DAY.
DRIEST AIRMASS HAS BEEN FEEDING INTO THE NORTHWESTERN HALF OF NM THE
PAST COUPLE OF DAYS...BUT THIS WILL SLOWLY ERODE AWAY INTO NEXT
WEEK. THE OVERALL STORM COVERAGE WILL BE LOWEST IN THE SAN JUAN
BASIN THIS WEEKEND...TRENDING UP BY NEXT WEEK. FOOTPRINT OF WETTING
RAINFALL HAS BEEN RATHER SMALL AND SPARSE THUS FAR TODAY.
SURFACE/20FT WINDS ARE KEEPING A SOUTHEASTERLY COMPONENT IN THE
EASTERN PLAINS WHILE REMAINING AREAS HAVE VEERED MORE WESTERLY OR
NORTHWESTERLY WITH LIGHT TO MODERATE SPEEDS. SURFACE HIGH PRESSURE
WILL REMAIN INTACT OVER THE EASTERN CONUS...KEEPING A SIMILAR WIND
FORECAST FOR NM THROUGH THE WEEKEND...AND ANY WIND CONCERNS WILL BE
RELEGATED TO LOCALIZED THUNDERSTORM OUTFLOWS.

MAXIMUM RH RECOVERY WILL BE IN THE FAR EASTERN PLAINS TONIGHT AND
EARLY SATURDAY WHERE DEWPOINTS ARE HIGHEST...BUT STILL GOOD
RECOVERIES IN THE 50-80 PERCENT RANGE ARE EXPECTED ELSEWHERE. STORM
COVERAGE WILL GENERALLY INCREASE SLIGHTLY IN THE WESTERN ZONES
SATURDAY AND EACH DAY AFTER...BUT NOT AS HIGH AS IN EASTERN AZ WHERE
BETTER MONSOONAL PLUME WILL BEGIN TO CREEP NORTHWARD. A FEW STRONG
STORMS WILL BE POSSIBLE IN THE FAR EASTERN PLAINS...BUT COVERAGE
WILL BE ISOLATED AS WILL THE BEST WETTING RAIN POTENTIAL THERE.
TEMPERATURES WILL RUN NEAR TO JUST SLIGHTLY ABOVE AVERAGE THROUGH
THE WEEKEND...HOLDING NEAR AVERAGE THEREAFTER.

52

&&

.AVIATION...
18Z TAF CYCLE

DOME OF HIGH PRESSURE WILL REMAIN ESTABLISHED OVER THE ARIZONA/NEW
MEXICO BORDER TODAY WITH RELATIVELY DRIER AIR WRAPPING INTO THE
NORTHWESTERN HALF OF NEW MEXICO. SHOWER AND THUNDERSTORM ACTIVITY
IS EXPECTED TO REMAIN FAIRLY SPARSE AND ISOLATED OVER MUCH OF NEW
MEXICO WITH SLIGHTLY MORE COVERAGE OF STORMS OVER
SOUTHWESTERN...SOUTH CENTRAL AND NORTHEASTERN PARTS OF THE STATE.
GUSTY OUTFLOW WINDS FROM THUNDERSTORMS AND BRIEF
CEILING/VISIBILITY REDUCTIONS IN DOWNPOURS WILL BE THE PRIMARY
AVIATION CONCERNS. MINIMAL ACTIVITY IS EXPECTED AFTER SUNSET THIS
EVENING.

52

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  59  94  60  93 /   5  10  20  10
DULCE...........................  46  87  46  85 /  10  20  10  20
CUBA............................  50  89  50  87 /  10  20  20  20
GALLUP..........................  54  87  54  86 /  20  30  20  30
EL MORRO........................  49  83  50  81 /  20  30  30  30
GRANTS..........................  49  85  50  83 /  10  20  20  30
QUEMADO.........................  54  84  55  83 /  20  30  30  30
GLENWOOD........................  58  88  58  88 /  30  30  30  30
CHAMA...........................  46  79  46  78 /  10  20  20  20
LOS ALAMOS......................  58  85  57  85 /  10  20  20  20
PECOS...........................  57  82  57  83 /  20  30  20  20
CERRO/QUESTA....................  49  81  48  81 /  20  20  20  20
RED RIVER.......................  44  73  44  73 /  20  20  20  30
ANGEL FIRE......................  42  77  43  77 /  20  30  20  30
TAOS............................  51  85  50  85 /  20  20  20  20
MORA............................  53  81  52  82 /  20  30  30  20
ESPANOLA........................  54  89  56  88 /  10  10  20  20
SANTA FE........................  54  86  55  85 /  10  20  20  20
SANTA FE AIRPORT................  56  89  56  88 /  10  20  20  20
ALBUQUERQUE FOOTHILLS...........  64  90  63  89 /  10  10  20  20
ALBUQUERQUE HEIGHTS.............  66  92  66  92 /  10  10  20  20
ALBUQUERQUE VALLEY..............  61  93  62  93 /  10  10  20  20
ALBUQUERQUE WEST MESA...........  62  92  62  94 /  10  10  20  20
LOS LUNAS.......................  63  92  65  92 /  10  10  20  20
RIO RANCHO......................  64  93  65  92 /  10  10  20  20
SOCORRO.........................  62  95  63  94 /  20  10  20  20
SANDIA PARK/CEDAR CREST.........  57  87  58  87 /  10  20  20  20
TIJERAS.........................  61  89  62  88 /  10  10  20  20
MORIARTY/ESTANCIA...............  50  85  52  86 /  20  20  30  20
CLINES CORNERS..................  59  83  59  86 /  20  30  30  20
GRAN QUIVIRA....................  59  84  59  85 /  20  20  30  20
CARRIZOZO.......................  61  87  62  87 /  30  30  30  20
RUIDOSO.........................  57  80  57  79 /  30  30  30  20
CAPULIN.........................  49  86  50  87 /  20  20  20  20
RATON...........................  52  88  53  89 /  20  20  20  20
SPRINGER........................  53  86  52  88 /  20  20  20  20
LAS VEGAS.......................  53  85  53  85 /  20  30  30  20
CLAYTON.........................  60  89  60  90 /  20  20  20  10
ROY.............................  57  85  57  87 /  30  20  30  20
CONCHAS.........................  60  92  61  93 /  30  20  30  10
SANTA ROSA......................  63  93  64  94 /  30  20  30  10
TUCUMCARI.......................  64  94  64  95 /  30  10  30  10
CLOVIS..........................  64  91  63  91 /  20  10  30  10
PORTALES........................  65  92  64  92 /  20  10  30  10
FORT SUMNER.....................  65  92  66  93 /  30  10  30  10
ROSWELL.........................  67  96  67  96 /  20  10  30  10
PICACHO.........................  62  89  63  90 /  30  10  30  10
ELK.............................  59  83  60  83 /  30  30  30  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 16, 4:34 AM MST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
534 AM MDT FRI AUG 16 2013

NMZ501>540-171200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
534 AM MDT FRI AUG 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
EASTERN PLAINS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
EASTERN PLAINS SATURDAY AFTERNOON AND EVENING.

MONSOON MOISTURE IS EXPECTED TO INCREASE ACROSS CENTRAL AND
WESTERN PARTS OF THE STATE SUNDAY THROUGH THURSDAY. SOME
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL
AND MINOR FLOODING. THE POTENTIAL EXISTS FOR FLASH FLOODING WITHIN
AND BELOW RECENTLY BURNED FORESTS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

In the hours before

Special weather statement, Aug 16, 1:13 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
213 PM MDT FRI AUG 16 2013

NMZ529-532-533-162100-
EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-NORTHEAST HIGHLANDS-
213 PM MDT FRI AUG 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SAN MIGUEL AND NORTHERN
GUADALUPE COUNTIES THROUGH 300 PM MDT...

AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF DILIA...OR ABOUT 23 MILES
SOUTHEAST OF LAS VEGAS...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...DILIA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3522 10463 3508 10506 3536 10509 3548 10496
TIME...MOT...LOC 2013Z 334DEG 13KT 3530 10498

CA
Special weather statement, Aug 16, 2:27 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
327 PM MDT FRI AUG 16 2013

NMZ537-538-162200-
CHAVES COUNTY PLAINS-DE BACA COUNTY-
327 PM MDT FRI AUG 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHAVES AND SOUTHWESTERN
DE BACA COUNTIES THROUGH 400 PM MDT...

AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MESA...OR ABOUT 43 MILES SOUTHWEST OF FORT
SUMNER...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MESA.

THIS WILL IMPACT HIGHWAY 285 BETWEEN MILE MARKERS 143 AND 159...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3390 10447 3380 10476 3403 10480 3410 10467
TIME...MOT...LOC 2127Z 328DEG 7KT 3399 10471

CA

The radar

The Cannon AFB radar (KFDX), 122 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, De Baca

When
August 16, 2:30 PM MST to 2:35 PM MST
Where
De Baca County, 11.38 mi WSW of Dunlap
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
34.010, -104.710

Nickel size hail reported from off duty NWS employee on Highway 285.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460854.